South Dakota, 2004High Wind in South Dakota, December 20, 2004
December 20, 2004 · NWS UNR · 9 events in 9 counties and zones
A strong cold front moved across the region during the morning. Northwest winds increased in the afternoon and were strongest during the late afternoon and early evening hours.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across the region during the morning. Northwest winds increased in the afternoon and were strongest during the late afternoon and early evening hours. Sustained winds of 35 to 50 mph, with gusts to 75 mph, were reported across much of the area. A wind gust of 84 mph was recorded by the ASOS station at Buffalo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 20, 10:35 AM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Dec 20, 10:35 AM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1035 AM MST MON DEC 20 2004
.DISCUSSION...17Z SURFACE ANALYSIS SHOWS A DEEP LOW PRESSURE SYSTEM
NORTH OF INTERNATIONAL FALLS CREATING A TIGHT SURFACE PRESSURE
GRADIENT OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA.
PRECIPITATION ASSOCIATED WITH THE COLD FRONT CURRENTLY MOVING SOUTH
AND OUT OF OUR CWA. SATELLITE IMAGERY SHOWS BREAKS IN THE CLOUD
COVER DEVELOPING OVER PORTIONS OF NORTHEASTERN WYOMING AND
NORTHWESTERN SOUTH DAKOTA AS SUBIDENCE MOVES OVER THE AREA. THE
SUBSIDENCE COMBINED WITH 850-700MB COLD AIR ADVECTION WILL AID
MOMENTUM TRANSFER TO THE SURFACE...HELPING TO INCREASE WIND SPEEDS.
WINDS OVER NORTHWESTERN SOUTH DAKOTA THIS AFTERNOON LOOK MARGINAL
FOR A HIGH WIND WARNING...CLOSER TO WIND ADVISORY CRITERIA.
HOWEVER...THE SECONDARY COLD PUSH CURRENTLY ROTATING FROM N/S ACROSS
WESTERN NORTH DAKOTA AND EASTERN WYOMING MAY PROVIDE THE NEEDED PUSH
TO BOOST WINDS TO HIGH WIND WARNING LEVELS LATE THIS AFTERNOON INTO
THIS EVENING. SO WILL KEEP THE WIND HEADLINES IN PLACE.
WITH THE SUBSIDENCE MOVING OVER THE REGION HAVE DROPPED THE WINTER
WEATHER ADVISORY THAT WAS IN EFFECT FOR NORTHEASTERN WYOMING AND THE
NORTHERN AND CENTRAL BLACK HILLS. STEEP LAPSE RATES INDICATE THAT
SCATTERED SNOW SHOWERS WILL BE FOUND ACROSS THE AREA INTO THE
AFTERNOON...WITH LOCALIZED SNOW ACCUMULATIONS. THE BEST CHANCE OF A
FEW INCHES OF ACCUMULATING SNOW WILL BE OVER THE NORTHERN BLACK
HILLS WHERE THE UPSLOPE INSTABILITY WILL CONTINUE THROUGH THE
AFTERNOON.
TEMPERATURES WILL BE TROUBLESOME THIS AFTERNOON. MANY LOCATIONS HAVE
REACHED THEIR HIGHS FOR THE DAY AHEAD OF THE FRONT...WITH
TEMPERATURES SLOWLY FALLING BEHIND THE FRONT. HOWEVER...ADDITIONAL
SUNSHINE WITH THE BREAKS IN THE CLOUDS HAVE CAUSED TEMPERATURES TO
BOUNCE BACK UP IN SOME LOCATIONS...MAKING IT DIFFICULT TO ESTABLISH
A WIDESPREAD TREND.
&&
.UNR...WATCHES/WARNINGS/ADVISORIES...
.SD...HIGH WIND WARNING TODAY FOR NWRN AND WEST CENTRAL SD.
WIND ADVISORY TODAY FOR SOUTHERN SD.
.WY...HIGH WIND WARNING TODAY FOR THE EXTREME NERN CORNER OF
CROOK COUNTY IN WY.Hazardous weather outlook, Dec 20, 6:33 AM MST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
633 AM MST MON DEC 20 2004
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
633 AM MST (733 AM CST) MON DEC 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
COOLER TEMPERATURES AND VERY STRONG NORTHWEST WINDS ARE EXPECTED
TODAY ACROSS THE SOUTH DAKOTA PLAINS...AS ANOTHER COLD FRONT DROPS
THROUGH THE REGION. 35 TO 50 MPH WINDS...WITH GUSTS TO 60
MPH...ARE EXPECTED ACROSS NORTHWESTERN AND WEST CENTRAL SOUTH DAKOTA
DURING THE AFTERNOON. A HIGH WIND WARNING HAS BEEN ISSUED FOR THIS
AREA. A WIND ADVISORY HAS BEEN ISSUED FOR TODAY FOR PORTIONS OF
SOUTHERN SOUTH DAKOTA. LIGHT RAIN AND SNOW SHOWERS CAN BE EXPECTED
ACROSS THE AREA TODAY...WITH THE BEST CHANCE OF ACCUMULATING SNOW
OCCURRING OVER THE NORTHERN AND WESTERN BLACK HILLS AND BEAR LODGE
MOUNTAINS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER COLD FRONT WILL PUSH THROUGH THE REGION ON TUESDAY
MORNING...BRINGING MUCH COLDER TEMPERATURES AND AN ADDITIONAL CHANCE
OF SNOW TO THE REGION. A CHANCE OF SNOW WILL CONTINUE THROUGH
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
High Wind, Pennington Co Plains
- When
- December 20, 12:00 PM MST to 9:00 PM MST
- Where
- Pennington Co Plains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
High Wind, Harding
- When
- December 20, 2:00 PM MST to 6:00 PM MST
- Where
- Harding forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
High Wind, Perkins
- When
- December 20, 2:00 PM MST to 6:00 PM MST
- Where
- Perkins forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.491, -102.476 (the zone’s center; the record gives no point)
High Wind, Haakon
- When
- December 20, 3:00 PM MST to 9:00 PM MST
- Where
- Haakon forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.294, -101.540 (the zone’s center; the record gives no point)
High Wind, Southern Meade Co Plains
- When
- December 20, 3:00 PM MST to 8:00 PM MST
- Where
- Southern Meade Co Plains forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Butte
- When
- December 20, 4:00 PM MST to 8:00 PM MST
- Where
- Butte forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.906, -103.508 (the zone’s center; the record gives no point)
High Wind, Northern Meade Co Plains
- When
- December 20, 4:00 PM MST to 8:00 PM MST
- Where
- Northern Meade Co Plains forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Ziebach
- When
- December 20, 4:00 PM MST to 8:00 PM MST
- Where
- Ziebach forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.980, -101.666 (the zone’s center; the record gives no point)
High Wind, Sturgis / Piedmont Foothills
- When
- December 20, 4:00 PM MST to 9:00 PM MST
- Where
- Sturgis / Piedmont Foothills forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, December 20 to 23, 20041 death · 18 events
- High Wind in Colorado, December 20, 20043 injured · $400,000 · 88 kt wind · 8 events
- High Wind in North Dakota, December 20, 200460 kt wind · 23 events
- Cold in New Jersey, December 20, 200421 events
- Winter Storm and Winter Weather in North Carolina, December 20, 200417 events
- Winter Storm in Michigan, December 20 to 21, 200417 events
- Winter Storm in Wisconsin, December 20 to 21, 200414 events
- High Wind in Montana, December 20, 200467 kt wind · 14 events
- Cold in Pennsylvania, December 20, 200413 events
- Winter Weather in South Dakota, December 20, 200412 events
- Winter Weather in Iowa, December 20, 200411 events
- Cold in Pennsylvania, December 20, 200410 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428639, 5428634, 5428635, 5428640, 5428642, 5428636, 5428637, 5428638, 5428641.